Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 149, NWS Midland/Odessa, TX

June 23, 2018Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2018, 8:09 PM CDT for Glasscock County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2018, 8:09 PM CDT (01:09 UTC)
Expired
Jun 23, 2018, 8:45 PM CDT
In force
36 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 76 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
3787 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

202 
WUUS54 KMAF 240109
SVRMAF
TXC173-240145-
/O.NEW.KMAF.SV.W.0149.180624T0109Z-180624T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
809 PM CDT SAT JUN 23 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Eastern Glasscock County in western Texas...

* Until 845 PM CDT.

* At 808 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Garden City, moving northeast at 15 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Highway 158 east of Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3168 10151 3195 10155 3203 10139 3201 10127
      3200 10126 3166 10127
TIME...MOT...LOC 0108Z 225DEG 44KT 3177 10139 

HAIL...1.75IN
WIND...70MPH
 
$$

12
1 follow-up statement
119 
WWUS54 KMAF 240129
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
829 PM CDT SAT JUN 23 2018

TXC173-240145-
/O.CON.KMAF.SV.W.0149.000000T0000Z-180624T0145Z/
Glasscock TX-
829 PM CDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN GLASSCOCK COUNTY...

At 828 PM CDT, a severe thunderstorm was located 9 miles southeast of
Garden City, moving northeast at 15 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Open country of southeastern Glasscock county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3168 10151 3195 10155 3203 10139 3201 10127
      3200 10126 3166 10127
TIME...MOT...LOC 0128Z 230DEG 11KT 3176 10139 

HAIL...1.50IN
WIND...70MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:21 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 23, 5:21 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
521 PM CDT Sat Jun 23 2018

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 hours under mostly clear skies.
Any thunderstorms should remain east of the terminals.

12

&&

.PREV DISCUSSION... /issued 323 PM CDT Sat Jun 23 2018/

DISCUSSION...

Heat remains the main story today, with a Heat Advisory in effect
through this evening for most of the area. Temperatures are in the
upper 90s and lower 100s for most this afternoon, with a few more
hours of heating to go. Near record highs will be possible for
many locations, with Midland's record high for today standing at
108 degrees, which was set last year. A dryline has begun to push
east across the Trans Pecos and Permian Basin, and is progged to
sharpen up by mid- to late afternoon across the eastern Permian
Basin southwestward to the Lower Trans Pecos. High-res guidance
continues to generate isolated storms by late afternoon in two
main areas, the first being on the Stockton Plateau and into
Terrell county, where a few showers have begun to develop, and the
second across the Western Low Rolling Plains/far eastern Permian
Basin. Given sufficient CAPE around 3000 J/kg, steep midlevel
lapse rates, and a surface focus of not only the dryline but also
outflow boundaries slowly drifting southward into the area, storms
that develop may become strong to severe. The large
temperature/dewpoint spread will lead to damaging downburst winds
being the primary threat, though hail will also be possible.
Storms are expected to diminish and/or move out of the area by
late in the evening, with a quiet night then expected with lows
ranging from the upper 60s to upper 70s for most.

Sunday will be another hot day across the area, likely warranting
another Heat Advisory, though most locations will be a degree or
two cooler than today. As the ridge weakens and shifts west,
southeasterly surface flow will yield increasing moisture and the
potential for thunderstorms, mainly across the Davis Mountains and
Big Bend Area. By Monday, temperatures will be cooler, but still
above normal, with most locations in the 90s, and 100s confined
to the Pecos and Rio Grande Valleys. Model guidance has started to
downplay the strengthening of the ridge next week, though
temperatures look to stay above normal in the mid 90s to around
100 degrees through the extended. However, moisture also looks to
remain elevated, with the best chance for storms mainly across
southern zones, including the Presidio Valley, Marfa Plateau, Big
Bend Area, and the Davis/Glass Mountains. Elsewhere, rain chances
are slim to none.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     78 105  77  99 /  10   0   0   0
Carlsbad                       72 106  72  99 /   0   0   0   0
Dryden                         79 104  78  99 /  20  10  10   0
Fort Stockton                  76 106  74  99 /  10  10  10   0
Guadalupe Pass                 72  98  69  93 /   0   0   0  10
Hobbs                          70 103  69  97 /   0   0   0  10
Marfa                          63  98  62  96 /   0  10  10  10
Midland Intl Airport           77 106  76  99 /  10   0   0   0
Odessa                         77 106  75  99 /  10   0   0   0
Wink                           74 109  74 102 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 8 PM MDT this evening for Eddy County Plains-
     Southern Lea County.

TX...Heat Advisory until 9 PM CDT this evening for Andrews-Big Bend
     Area-Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
     Glasscock-Howard-Loving-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Presidio Valley-Reagan-Reeves County and
     Upper Trans Pecos-Scurry-Upton-Ward-Winkler.

&&

03/84
Hazardous weather outlook, Jun 23, 12:58 PM CDT, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1258 PM CDT Sat Jun 23 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1258 PM CDT Sat Jun 23 2018 /1158 AM MDT Sat Jun 23 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible across the eastern Permian Basin,
Stockton Plateau, and Lower Trans Pecos region this afternoon and
evening. Strong winds, hail, and locally heavy rainfall are possible
with these storms.

Triple-digit temperatures will continue today. A Heat Advisory is in
effect today for the Eddy County Plains, southern Lea County, and
most of West Texas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible for the Davis and Glass Mountains and Big
Bend on Sunday. These storms may contain strong winds, hail, and
locally heavy rainfall.

Triple digit temperatures will continue into Sunday for most of the
area and a Heat Advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 23, 6:26 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
626 PM CDT SAT JUN 23 2018

TXZ063-070-240015-
Reagan TX-Glasscock TX-
626 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GLASSCOCK AND
NORTHEASTERN REAGAN COUNTIES UNTIL 715 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Saint Lawrence or 15 miles south of Garden City,
moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Saint Lawrence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3156 10160 3175 10161 3190 10152 3176 10135
      3184 10127 3158 10127
TIME...MOT...LOC 2325Z 303DEG 22KT 3162 10152

12
Special weather statement, Jun 23, 6:38 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
638 PM CDT SAT JUN 23 2018

TXZ053-240015-
Mitchell TX-
638 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MITCHELL COUNTY UNTIL 715
PM CDT...

At 638 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Colorado City State Park, or 7 miles southwest of Colorado City,
moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Colorado City, Colorado City Airport, Lake Colorado City, Champion
Creek Reservoir, Lake Colorado City State Park, Westbrook and Buford.

This includes Interstate 20 between mile markers 202 and 224.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3213 10081 3221 10098 3232 10111 3244 10102
      3249 10087 3247 10077 3233 10070
TIME...MOT...LOC 2338Z 225DEG 14KT 3232 10096

12
Special weather statement, Jun 23, 7:11 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
711 PM CDT SAT JUN 23 2018

TXZ063-240100-
Glasscock TX-
711 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GLASSCOCK COUNTY
UNTIL 800 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm in
open country of east central Glasscock county, 13 miles east of
Garden City, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Glasscock County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3193 10140 3200 10127 3188 10126 3172 10127
TIME...MOT...LOC 0009Z 225DEG 49KT 3189 10126

12
Local storm report, Jun 23, 7:37 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
737 PM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             6 WSW COLORADO CITY     32.37N 100.95W
06/23/2018  E1.75 INCH       Mitchell           TX   LAW ENFORCEMENT

            FM 2836

&&

JD
Local storm report, Jun 23, 7:46 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
746 PM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             1 E LORAINE             32.41N 100.69W
06/23/2018  E1.75 INCH       Mitchell           TX   BROADCAST MEDIA

&&

JD
Special weather statement, Jun 23, 7:54 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
754 PM CDT SAT JUN 23 2018

TXZ063-070-240115-
Reagan TX-Glasscock TX-
754 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GLASSCOCK AND
NORTHERN REAGAN COUNTIES UNTIL 815 PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Garden City or 3 miles east of Saint Lawrence,
moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Glasscock and northern Reagan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3160 10134 3163 10147 3173 10149 3199 10144
      3170 10126 3168 10127
TIME...MOT...LOC 0052Z 225DEG 49KT 3172 10135

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:11 PM CDTSpecial Weather StatementMAFGlasscock49 min
Jun 23, 7:28 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry62 min
Jun 23, 7:43 PM CDTFlash Flood WarningMAFMitchell4 hr
Jun 23, 7:54 PM CDTSpecial Weather StatementMAFGlasscock21 min
Jun 23, 8:21 PM CDTAreal Flood AdvisoryMAFGlasscock3 hr
Jun 23, 8:45 PM CDTSevere Thunderstorm WarningMAFScurry18 min
Jun 23, 8:53 PM CDTSpecial Weather StatementMAFMitchell37 min
Jun 23, 9:54 PM CDTHeat AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more23 hr
Jun 24, 4:40 PM CDTSpecial Weather StatementMAFBrewster35 min
Jun 24, 5:43 PM CDTSpecial Weather StatementMAFBrewster32 min
Jun 24, 6:26 PM CDTSpecial Weather StatementMAFBrewster34 min
Jun 24, 6:34 PM CDTSpecial Weather StatementMAFMitchell41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.